Alert archive / North Dakota / Wind Chill Warnings in 2018

Wind Chill Warning 3, NWS Bismarck, ND

December 31, 201813 counties in North Dakota

NWS Bismarck, ND issued this wind chill warning at Dec 31, 2018, 2:15 PM CST for 13 counties in North Dakota. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2018, 2:15 PM CST (20:15 UTC)
Expired
Jan 1, 2019, 10:21 AM CST
In force
20 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Divide County, ND, Foster County, ND, Kidder County, ND, McHenry County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Minot AFB radar (KMBX), 36 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS43 KBIS 312015
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
215 PM CST Mon Dec 31 2018

NDZ001>005-010>013-022-023-025-036-037-010415-
/O.UPG.KBIS.WC.Y.0020.000000T0000Z-190101T1800Z/
/O.NEW.KBIS.WC.W.0003.181231T2015Z-190101T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-
Pierce-Sheridan-Wells-Foster-Kidder-Stutsman-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, New Town, Stanley, 
Parshall, Minot, Velva, Towner, Drake, Rugby, Mcclusky, Goodrich,
Harvey, Fessenden, Carrington, Steele, Tappen, and Jamestown
215 PM CST Mon Dec 31 2018

...WIND CHILL WARNING IN EFFECT UNTIL NOON CST TUESDAY...

* WHAT...Dangerously cold wind chills ongoing. Wind chills as low
  as 45 below zero.

* WHERE...Portions of northern and central North Dakota.

* WHEN...Until noon CST Tuesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken. 

&&

$$

NDZ017-018-031>033-040-041-043-044-010415-
/O.EXA.KBIS.WC.Y.0020.000000T0000Z-190101T1800Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Watford City, Killdeer, Halliday, Beach, 
Medora, Dickinson, Marmarth, Mott, New England, Bowman, 
and Hettinger
215 PM CST Mon Dec 31 2018 /115 PM MST Mon Dec 31 2018/

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/
TUESDAY...

* WHAT...Very cold wind chills ongoing. Wind chills as low as 35
  below zero.

* WHERE...Much of western North Dakota.

* WHEN...Until noon CST /11 AM MST/ Tuesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. 

&&

$$

NDZ009-019>021-034-035-042-045>048-050-051-010415-
/O.CON.KBIS.WC.Y.0020.000000T0000Z-190101T1800Z/
Williams-Mercer-Oliver-McLean-Morton-Burleigh-Grant-Sioux-Emmons-
Logan-La Moure-McIntosh-Dickey-
Including the cities of Williston, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mandan, 
Bismarck, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, 
Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, 
Kulm, Wishek, Ashley, Oakes, and Ellendale
215 PM CST Mon Dec 31 2018 /115 PM MST Mon Dec 31 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TUESDAY...

* WHAT...Very cold wind chills ongoing. Wind chills as low as 35 
  below zero ongoing.

* WHERE...Much of western and south central North Dakota.

* WHEN...Until noon CST /11 AM MST/ Tuesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. 

&&

$$

EDWARDS/HEINERT
5 follow-up statements
282 
WWUS43 KBIS 010303
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
903 PM CST Mon Dec 31 2018

NDZ001>005-010>013-022-023-025-036-037-011115-
/O.CON.KBIS.WC.W.0003.000000T0000Z-190101T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-
Pierce-Sheridan-Wells-Foster-Kidder-Stutsman-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, New Town, Stanley, 
Parshall, Minot, Velva, Towner, Drake, Rugby, Mcclusky, Goodrich,
Harvey, Fessenden, Carrington, Steele, Tappen, and Jamestown
903 PM CST Mon Dec 31 2018

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TUESDAY...

* WHAT...Dangerously cold wind chills as low as 45 below zero.

* WHERE...Portions of northern and central North Dakota.

* WHEN...Until noon CST Tuesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken. 

&&

$$

NDZ009-017>021-031>035-040>048-050-051-011115-
/O.CON.KBIS.WC.Y.0020.000000T0000Z-190101T1800Z/
Williams-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-
Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Williston, Watford City, Killdeer, 
Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, 
Wilton, Turtle Lake, Beach, Medora, Dickinson, Mandan, Bismarck, 
Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, 
Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, 
Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
903 PM CST Mon Dec 31 2018 /803 PM MST Mon Dec 31 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TUESDAY...

* WHAT...Very cold wind chills as low as 35 below zero.

* WHERE...Much of western North Dakota.

* WHEN...Until noon CST /11 AM MST/ Tuesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$
waa
849 
WWUS43 KBIS 010622
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
1222 AM CST Tue Jan 1 2019

NDZ001>005-010>013-022-023-025-036-037-011430-
/O.CON.KBIS.WC.W.0003.000000T0000Z-190101T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-
Pierce-Sheridan-Wells-Foster-Kidder-Stutsman-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, New Town, Stanley, 
Parshall, Minot, Velva, Towner, Drake, Rugby, Mcclusky, Goodrich,
Harvey, Fessenden, Carrington, Steele, Tappen, and Jamestown
1222 AM CST Tue Jan 1 2019

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Dangerously cold wind chills as low as 45 below zero.

* WHERE...Portions of northern and central North Dakota.

* WHEN...Until noon CST Tuesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken.

&&

$$

NDZ009-017>021-031>035-040>048-050-051-011430-
/O.CON.KBIS.WC.Y.0020.000000T0000Z-190101T1800Z/
Williams-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-
Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Williston, Watford City, Killdeer, 
Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, 
Wilton, Turtle Lake, Beach, Medora, Dickinson, Mandan, Bismarck, 
Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, 
Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, 
Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
1222 AM CST Tue Jan 1 2019 /1122 PM MST Mon Dec 31 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* WHAT...Very cold wind chills as low as 35 below zero.

* WHERE...Much of western North Dakota.

* WHEN...Until noon CST /11 AM MST/ Tuesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

TJK
193 
WWUS43 KBIS 010914
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
314 AM CST Tue Jan 1 2019

NDZ001>005-010>013-022-023-025-036-037-011715-
/O.CON.KBIS.WC.W.0003.000000T0000Z-190101T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-
Pierce-Sheridan-Wells-Foster-Kidder-Stutsman-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, New Town, Stanley, 
Parshall, Minot, Velva, Towner, Drake, Rugby, Mcclusky, Goodrich,
Harvey, Fessenden, Carrington, Steele, Tappen, and Jamestown
314 AM CST Tue Jan 1 2019

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Dangerously cold wind chills as low as 45 below zero.

* WHERE...Portions of northern and central North Dakota.

* WHEN...Until noon CST Tuesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken.

&&

$$

NDZ009-017>021-031>035-040>048-050-051-011715-
/O.CON.KBIS.WC.Y.0020.000000T0000Z-190101T1800Z/
Williams-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-
Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Williston, Watford City, Killdeer, 
Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, 
Wilton, Turtle Lake, Beach, Medora, Dickinson, Mandan, Bismarck, 
Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, 
Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, 
Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
314 AM CST Tue Jan 1 2019 /214 AM MST Tue Jan 1 2019/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* WHAT...Very cold wind chills as low as 35 below zero.

* WHERE...Much of western North Dakota.

* WHEN...Until noon CST /11 AM MST/ Tuesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

TJK
474 
WWUS43 KBIS 011205
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
605 AM CST Tue Jan 1 2019

NDZ001>005-010>013-022-023-025-036-037-011800-
/O.CON.KBIS.WC.W.0003.000000T0000Z-190101T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-
Pierce-Sheridan-Wells-Foster-Kidder-Stutsman-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, New Town, Stanley, 
Parshall, Minot, Velva, Towner, Drake, Rugby, Mcclusky, Goodrich,
Harvey, Fessenden, Carrington, Steele, Tappen, and Jamestown
605 AM CST Tue Jan 1 2019

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Dangerously cold wind chills as low as 45 below zero.

* WHERE...Portions of northern and central North Dakota.

* WHEN...Until noon CST Tuesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken.

&&

$$

NDZ009-017>021-031>035-040>048-050-051-011800-
/O.CON.KBIS.WC.Y.0020.000000T0000Z-190101T1800Z/
Williams-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-
Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Williston, Watford City, Killdeer, 
Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, 
Wilton, Turtle Lake, Beach, Medora, Dickinson, Mandan, Bismarck, 
Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, 
Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, 
Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
605 AM CST Tue Jan 1 2019 /505 AM MST Tue Jan 1 2019/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* WHAT...Very cold wind chills as low as 35 below zero.

* WHERE...Much of western North Dakota.

* WHEN...Until noon CST /11 AM MST/ Tuesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
514 
WWUS43 KBIS 011621
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
1021 AM CST Tue Jan 1 2019

NDZ001>005-010>013-022-023-025-036-037-011730-
/O.CAN.KBIS.WC.W.0003.000000T0000Z-190101T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-
Pierce-Sheridan-Wells-Foster-Kidder-Stutsman-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, New Town, Stanley, 
Parshall, Minot, Velva, Towner, Drake, Rugby, Mcclusky, Goodrich,
Harvey, Fessenden, Carrington, Steele, Tappen, and Jamestown
1021 AM CST Tue Jan 1 2019

...WIND CHILL WARNING IS CANCELLED...

Temperatures will warm through the rest of this morning and into
the afternoon, along with improving wind chill temperatures. 
Therefore the wind chill warning will be allowed to expire.

$$

NDZ009-017>021-031>035-040>048-050-051-011730-
/O.CAN.KBIS.WC.Y.0020.000000T0000Z-190101T1800Z/
Williams-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-
Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Williston, Watford City, Killdeer, 
Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, 
Wilton, Turtle Lake, Beach, Medora, Dickinson, Mandan, Bismarck, 
Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, 
Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, 
Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
1021 AM CST Tue Jan 1 2019 /921 AM MST Tue Jan 1 2019/

...WIND CHILL ADVISORY IS CANCELLED...

Temperatures will warm through the rest of this morning and into
the afternoon, along with improving wind chill temperatures. 
Therefore the wind chill advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill warning went out at Dec 31, 12:05 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 31, 12:05 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1205 PM CST Mon Dec 31 2018

.UPDATE...
Issued at 1115 AM CST Sun Dec 30 2018

Light snow continues in the north-central, however radar returns
are trending down in intensity in the last 30 minutes. No major
changes to the going forecast with this update.

UPDATE Issued at 817 AM CST Sun Dec 30 2018

A band of moderate snow was visible on radar imagery, placed from
near Crosby through northern Ward County. This was enhanced due to
a speed max aloft interacting with a low level baroclinic zone
currently placed over our northern counties. Increased POPs and
QPF in this area for the next few hours, with uncertainty in
banding duration beyond that time frame as the upper level
impulse is quick to move off to the east.

UPDATE Issued at 646 AM CST Sun Dec 30 2018

The biggest uncertainty for this morning is the potential for a
mesoscale band of snow to develop near the international border
with possible strong low level frontogenesis with the baroclinic
zone on the leading edge of the arctic air. Forcing is aided by a
mid level impulse, with steep level lapse rates to be in place.
This banding is most notable in the 06 UTC GFS and FV3, the 00 UTC
GEM, and somewhat on the 06 UTC NAM. The high resolution guidance
is not as strong with this banding as the aforementioned global
guidance. Thus, did increase snowfall amounts a bit over the
previous forecast. However, uncertainty with this possible signal
is high and radar trends over the next 1-3 hours will have to
monitored closely should amounts need to be raised again across
the north central.

&&

.SHORT TERM...(Today and tonight)
Issued at 421 AM CST Sun Dec 30 2018

Snow and blowing snow potential this evening and tonight highlight
the short term forecast.

A clipper system will propagate southeast across western and
central North Dakota today with arctic high pressure beginning to
build in tonight.

Light snow is expected today across north central and far
northwest North Dakota with the low level baroclinic zone on the
leading edge of the arctic air. Across the southwest and south
central, there is a chance of rain and snow with surface
temperatures in the mid to upper 30s in the warm sector of the
clipper.

For this evening and tonight, light snow is expected to become
more widespread across the area. However, uncertainty still
remains regarding potential banding and enhanced accumulations
along and south of I-94 associated with the low level baroclinic
zone on the leading edge of the arctic air. The 00-06 UTC global
and high resolution suites still vary the location of the banding
potential between southern North Dakota and northern South
Dakota. The uncertainty in the placement of the band is
highlighted well by the still large spreads in QPF on the 00 UTC
GEFS plumes for Mobridge and Aberdeen, South Dakota. For now will
message the potential for 1-3 inches along and south of I-94,
with generally an inch or less to the north. However, trends in
the guidance for the placement of banding with potential for
higher amounts will have to be closely monitored through the day.
Winds will increase tonight as arctic air builds in with a tight
pressure gradient. Areas of blowing snow are expected for most
locations. The pre-existing snowpack is likely to compact west and
south central with above freezing temperatures today, and crust
over as temperatures fall tonight. However, some new snowfall with
wind gusts around 30 mph supports some blowing snow threat.
Elsewhere across the north central through the James River Valley
where temperatures will be cooler, the pre-existing snow will be
more susceptible to becoming lofted from strong winds, further
aided by new snowfall. Hazardous travel may develop.

.LONG TERM...(Monday through Saturday)
Issued at 421 AM CST Sun Dec 30 2018

Continued blowing snow concerns Monday and dangerous wind chills
Monday and New Years Day highlight the extended forecast.

As gradient winds continue to increase across the south central
and James River Valley Monday morning and possibly into the early
afternoon, blowing snow will continue for these areas. Near
blizzard conditions are possible for the James River Valley where
winds will be strongest, possibly gusting near 40 mph, with light
snow lingering the longest. Arctic high pressure will continue to
build across western and central North Dakota on Monday, and
center across North and South Dakota by Tuesday morning. Dangerous
wind chills to near 35 below are forecast northwest and central
during the day on Monday, with wind chills around 40 below
possible across most of western and central North Dakota Monday
night into New Year's Day Tuesday in the morning. Favored the
lower edge of the 00 UTC guidance for morning lows on New Year's
Day with a cold start to the night, clear skies, and snowpack.
Widespread lows of 20 to 25 below are possible central, with lows
of 15 to 20 below west. Given the potential for multiple winter
threats from the short term and the long term, and some remaining
uncertainty, issued an SPS to describe the potential impacts.
Winter weather headlines for blowing snow and wind chills will
likely be needed later today.

Looking ahead temperatures are expected to rebound to above
freezing by Thursday in the warm sector of a low across southern
Canada.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Issued at 1150 AM CST Sun Dec 30 2018

High pressure building into the region will result in VFR
conditions at all terminals through the 18Z period. Gusty north
winds at KJMS will occasionally result in some blowing snow
through this afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...PA
LONG TERM...PA
AVIATION...NH
Hazardous weather outlook, Dec 31, 11:33 AM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1133 AM CST Mon Dec 31 2018

NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-011745-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-
Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
1133 AM CST Mon Dec 31 2018 /1033 AM MST Mon Dec 31 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Chill Advisory is in effect through Tuesday morning for
wind chills as low as 40 below zero. Visit weather.gov/bismarck
for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Wind Chill Advisory remains in effect through Tuesday morning
for wind chills as low 40 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017-018-031>033-040-041-043-044-011745-
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
1133 AM CST Mon Dec 31 2018 /1033 AM MST Mon Dec 31 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Dangerous wind chills to 30 below zero are forecast for this
evening through Tuesday morning across western North Dakota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dangerous wind chills to 30 below zero are forecast through
Tuesday morning across western North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Chill Warnings in North Dakota, 2018Every wind chill warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.